Functiones et Approximatio Commentarii Mathematici

Eigenvalues in the large sieve inequality

Olivier Ramaré

Full-text: Open access

Abstract

We provide some evidence that the eigenvalues of the hermitian form $\sum_{a/q}|\sum_{n\le N}\varphi_ne(na/q)|^2$ tend to have a limit distribution when $N$ and $Q$ go simultaneously to infinity in such a way that $N/Q^2$ tends to a constant. We also present some background material, as well as a large sieve equality, when $N\Log^7 N = o(Q)$, that follows from our results.

Article information

Source
Funct. Approx. Comment. Math., Volume 37, Number 2 (2007), 399-427.

Dates
First available in Project Euclid: 18 December 2008

Permanent link to this document
https://projecteuclid.org/euclid.facm/1229619662

Digital Object Identifier
doi:10.7169/facm/1229619662

Mathematical Reviews number (MathSciNet)
MR2363835

Zentralblatt MATH identifier
1181.11059

Subjects
Primary: 11L03: Trigonometric and exponential sums, general 11L07: Estimates on exponential sums 11L26: Sums over arbitrary intervals
Secondary: 11N35: Sieves

Keywords
large sieve inequality circle method

Citation

Ramaré, Olivier. Eigenvalues in the large sieve inequality. Funct. Approx. Comment. Math. 37 (2007), no. 2, 399--427. doi:10.7169/facm/1229619662. https://projecteuclid.org/euclid.facm/1229619662


Export citation

References

  • M.B. Barban, Über die Verteilung der Primzahlen in arithmetischen Progressionen 'im Mittel', Dokl. Akad. Nauk UzSSR, 5:5--7, 1964.
  • T.S. Chihara, An Introduction to Orthogonal Polynomials, volume 13 of Mathematics and its Applications, Gordon and Breach, New York, London, Paris, 1978.
  • P. Codecà and M. Nair, Extremal values of $\Delta(x,N)=\sum_n<xN,(n,N)=11-x\varphi(n)$, Can. Math. Bull., 41(3):335--347, 1998.
  • H. Davenport and H. Halberstam, Primes in arithmetic progressions, Michigan Math. J., 13:485--489, 1966.
  • H. Davenport and H. Halberstam, Corrigendum: "primes in arithmetic progressions", Michigan Math. J., 15:505, 1968.
  • F. Delmer and J-.M. Deshouillers, On a generalization of Farey sequences, II, J. Number Theory, 55(1):60--67, 1995.
  • F. Dress, Discrépance des suites de Farey, J. Théor. Nombres Bordx., 11(2):345--367, 1999.
  • W. Duke, J.B. Friedlander, and H. Iwaniec, A quadratic divisor problem, Invent. Math., 115(2), 1994.
  • W. Duke and H. Iwaniec, Estimates for coefficients of $L$-functions, II, In Bombieri E., editor, Proceedings of the Amalfi conference on analytic number theory, pages 71--82, held at Maiori, Amalfi, Italy, from 25 to 29 September, 1989. Salerno, 1992.
  • P.D.T.A. Elliott, Some remarks concerning the large sieve, Acta Arith., 18:405--422, 1971.
  • K. Ford, Vinogradov's integral and bounds for the Riemannn zeta function, Proc. London Math. Soc., 85:565--633, 2002.
  • E. Fouvry and C. Mauduit, Integers with an average sum of digits (sur les entiers dont la somme des chiffres est moyenne), J. Number Theory, 114(1):135--152, 2005.
  • J. Franel, Les suites de Farey et le problème des nombres premiers, Gött. Nachr., pages 198--201, 1924.
  • Akio Fujii, On the Farey series and the Riemann hypothesis, Comment. Math. Univ. St. Pauli, 54(2):211--235, 2005.
  • P.X. Gallagher, The large sieve, Mathematika, 14:14--20, 1967.
  • R.R. Hall and P. Shiu, The index of a Farey sequence, Mich. Math. J., 51(1):209--223, 2003.
  • C. Hooley, On the Barban-Davenport-Halberstam theorem, III, J. Lond. Math. Soc, II. Ser., 10:249--256, 1975.
  • M.N. Huxley and A.A. Zhigljavsky, On the distribution of Farey fractions and hyperbolic lattice points, Period. Math. Hung., 42(1-2):191--198, 2001.
  • H. Iwaniec and E. Kowalski, Analytic number theory, American Mathematical Society Colloquium Publications. American Mathematical Society, Providence, RI, 2004. xii+615 pp.
  • P. Kargaev and A.A. Zhigljavsky, Asymptotic distribution of the distance function to the Farey points, J. Number Theory, 65(1):130--149, 1997.
  • I. Kobayashi, A note on the Selberg sieve and the large sieve, Proc. Japan Acad., 49(1):1--5, 1973.
  • H.L. Montgomery, Topics in Multiplicative Number Theory, Lecture Notes in Mathematics (Berlin), 227:178pp, 1971.
  • H.L. Montgomery, The analytic principle of the large sieve, Bull. Amer. Math. Soc., 84(4):547--567, 1978.
  • H.L. Montgomery and R.C. Vaughan, The large sieve, Mathematika, 20(2):119--133, 1973.
  • Y. Motohashi, Primes in arithmetic progressions, Invent. Math., 44(2):163--178, 1978.
  • Y. Motohashi, Sieve Methods and Prime Number Theory, Tata Lectures Notes, page 205, 1983.
  • E. Preissmann, Sur une inégalité de Montgomery et Vaughan, Enseign. Math., 30:95--113, 1984.
  • O. Ramaré, On Snirel'man's constant, Ann. Scu. Norm. Pisa, 21:645--706, 1995.
  • A. Selberg, Collected papers, Springer-Verlag, II:251pp, 1991.
  • E.C. Titchmarsh, The Theory of Riemann Zeta Function, Oxford Univ. Press, Oxford 1951, 1951.
  • R.C. Vaughan, On a variance associated with the distribution of general sequences in arithmetic progressions, I, Philos. Trans. R. Soc. Lond., Ser. A, Math. Phys. Eng. Sci., 356(1738):781--791, 1998.